Home Magazines Editors-in-Chief FAQs Contact Us

Tramadol-induced hyponatremia: case report highlighting the mechanism and review of literature


Urology & Nephrology Open Access Journal
Ahmed Akl,1,2,3 Meshari Alwagdani,1  Ahmed Abdel Aziz,4 Ramadan A Saad,5,6 Ghassan Baslaim,4 Fahmi Aldhaheri1

PDF Full Text

Abstract

We report a case of postoperative hyponatraemia following routine Coronary artery Bypass Grafting (CABG) surgery. The patient had been given the weak opioid tramadol for postoperative pain relief. After 48 hours, patient was complaining of severe headache, nausea, and progressive hyponatremia not responding to resuscitation fluids. Once tramadol was discontinued, the serum sodium level started to return to normal level. Through its effects on serotonergic neurotransmission in the central nervous system, we hypothesize that tramadol may have been directly involved in this patient’s biochemical disorder.

Keywords

hyponatraemia, Coronary artery, Bypass Grafting, surgery

Testimonials